Alert archive / California / High Wind Watches in 2018
High Wind Watch 13, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Dec 15, 2018, 5:10 AM PST for Siskiyou County, California. It took effect at Dec 16, 2018, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 5:10 AM PST (13:10 UTC)
- In effect from
- Dec 16, 2018, 4:00 AM PST
- Expired
- Dec 15, 2018, 2:06 PM PST
- In force
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 1.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608 WWUS76 KMFR 151310 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 510 AM PST Sat Dec 15 2018 ...Moderate to Strong Winds Expected Later Today into Sunday... .A strong area of low pressure in the Gulf of Alaska will bring increasing southerly winds later today into Sunday. ORZ021-022-160000- /O.NEW.KMFR.HW.W.0014.181216T0600Z-181217T0000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Bandon and Gold Beach 510 AM PST Sat Dec 15 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 10 PM this evening to 4 PM PST Sunday. * Winds...South 30 to 40 mph with gusts 55 to 65 mph. * Timing...Late this evening through Sunday afternoon. Winds are expected to peak Sunday morning. * Locations include...Portions of the southwestern Oregon coast including Gold Beach and areas near Port Orford, Bandon, and Coos Bay. Portions of Highway 101 will be affected from Gold Beach to Coos Bay. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items will be blown about. Property and tree damage is possible. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more are expected. && $$ CAZ081-160000- /O.NEW.KMFR.WI.Y.0034.181216T0000Z-181217T0600Z/ /O.NEW.KMFR.HW.A.0013.181216T1200Z-181217T0000Z/ Central Siskiyou County- Including the city of Weed 510 AM PST Sat Dec 15 2018 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST SUNDAY... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 4 PM this afternoon to 10 PM PST Sunday. A High Wind Watch has also been issued. This High Wind Watch is in effect from late tonight through Sunday afternoon. * Winds...South 35 to 40 mph with gusts 45 to 55 mph. Stronger winds gusting 60 to 70 mph are possible Sunday. * Timing...Late this afternoon through late Sunday evening. The High Wind Watch is for Sunday. * Locations include...Most of the Shasta Valley from the town of Weed north to the Klamath River, including Interstate 5 and the portion of Highway 97 near Weed. The High Wind Watch is for the weed area north to between Grenada and Gazelle. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items may be blown about. Property and tree damage is possible in the warning area. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A High Wind Watch means a hazardous high wind event is possible. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more are possible. && $$ ORZ023>025-160000- /O.NEW.KMFR.WI.Y.0034.181216T0600Z-181217T0000Z/ Central Douglas County-Eastern Curry County and Josephine County- Eastern Douglas County Foothills- Including the city of Glendale 510 AM PST Sat Dec 15 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 10 PM this evening to 4 PM PST Sunday. * Winds...From the south 25 to 35 mph with gusts 45 to 55 mph. * Timing...Late this evening through Sunday afternoon. * Locations include...Most of central and eastern Douglas County, interior Coos and Curry counties, and Josephine County. This includes portions of Interstate 5 from north of Grants Pass to near Drain, portions of Highway 138 and the Tiller Highway, and portions of the Illinois Valley south of Obrien. Sunny Valley, Glendale, Azalea, Tiller and portions of Roseburg. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items may be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Use extra caution. && $$ ORZ026-160000- /O.NEW.KMFR.WI.Y.0034.181216T0000Z-181217T0000Z/ Jackson County- Including the cities of Medford and Ashland 510 AM PST Sat Dec 15 2018 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST SUNDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 4 PM this afternoon to 4 PM PST Sunday. * Winds...Southeast 25 to 30 mph with gusts 40 to 55 mph. * Timing...Beginning this late this afternoon for the southern portion of the Bear Creek portions of the Rogue Valley from Talent southeastward. These winds are expected to spread into Medford Sunday and are likely to peak in strength Sunday morning. * Locations include...From Ashland to Central Point, as well as White City. This includes portions of Interstate 5, Highway 62, Highway 140, and the Tiller Highway. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items may be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Use extra caution. && $$ CAZ084-085-ORZ029>031-160000- /O.NEW.KMFR.WI.Y.0034.181216T0600Z-181217T0600Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Newell, Lakeview, and Valley Falls 510 AM PST Sat Dec 15 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SUNDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 10 PM this evening to 10 PM PST Sunday. * Winds...Southerly at 30 to 40 mph with gusts 45 to 55 mph, except locally higher in the mountains. * Timing...Late this evening through late Sunday evening. * Locations include...Areas in Klamath, Lake, and Modoc counties including Highway 97 at and near Modoc Point, portions of highways 140, 395, 299, 139, and 31. This includes Lakeview, Valley Falls, Paisley, and Alkali Lake. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items may be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Use extra caution. && $$
1 follow-up statement
393 WWUS76 KMFR 152206 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 206 PM PST Sat Dec 15 2018 CAZ081-161200- /O.UPG.KMFR.HW.A.0013.181216T1200Z-181217T0000Z/ /O.EXB.KMFR.HW.W.0014.181216T0000Z-181217T0600Z/ /O.CON.KMFR.WI.Y.0034.181216T0000Z-181217T0600Z/ Central Siskiyou County- Including the city of Weed 206 PM PST Sat Dec 15 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST SUNDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect until 10 PM PST Sunday. * Winds...South 35 to 45 mph with gusts up to 60 mph. Stronger winds gusting 60 to 70 mph are possible near Weed Sunday. * Timing...Late this afternoon through late Sunday evening. * Locations in the Warning include...The south end of the Shasta Valley from Weed to Grenada. * Locations in the Advisory include...The remainder of the Shasta Valley north of Grenada, including Montague. * Impacts...Strong winds may make travel difficult or hazardous, especially for high profile vehicles. Loose items may be blown about. Property and tree damage is possible in the warning area. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ085-ORZ030-031-161200- /O.EXB.KMFR.HW.W.0014.181216T0600Z-181217T0600Z/ /O.CON.KMFR.WI.Y.0034.181216T0600Z-181217T0600Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Alturas, Lakeview, and Valley Falls 206 PM PST Sat Dec 15 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SUNDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SUNDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 10 PM this evening to 10 PM PST Sunday. * Winds...Southerly at 30 to 40 mph with gusts 45 to 55 mph, except locally higher in the mountains. * Timing...Late this evening through late Sunday evening. * Locations in the Warning include...Highway 31 between Paisley and Summer Lake, Highway 395 between Valley Falls and Abert Lake, Highway 299 at Cedar Pass, and the higher terrain of the Fremont-Winema National Forest and the Hart and Warner Ranges. * Locations in the Advisory include...Lakeview, Alturas, and portions of highways 140, 395, 299, 139, and 31 in Lake, Klamath,and Modoc Counties. * Impacts...Strong winds may make travel difficult or hazardous, especially for high profile vehicles. Loose items may be blown about. Property and tree damage is possible in the warning area. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Use extra caution. && $$ ORZ021-022-161200- /O.CON.KMFR.HW.W.0014.181216T0600Z-181217T0000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Bandon, Port Orford, and Gold Beach 206 PM PST Sat Dec 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY... * Winds...South 35 to 40 mph with gusts up to 65 mph. * Timing...Late this evening through Sunday afternoon. Winds are expected to peak Sunday morning. * Locations include...Portions of the southwestern Oregon coast including Gold Beach and areas near Port Orford, Bandon, and Coos Bay. Portions of Highway 101 will be affected from Gold Beach to Coos Bay. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items will be blown about. Property and tree damage is possible. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more are expected. && $$ ORZ023>025-161200- /O.CON.KMFR.WI.Y.0034.181216T0600Z-181217T0000Z/ Central Douglas County-Eastern Curry County and Josephine County- Eastern Douglas County Foothills- Including the city of Glendale 206 PM PST Sat Dec 15 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY... * Winds...From the south 25 to 35 mph with gusts up to 55 mph. * Timing...Late this evening through Sunday afternoon. * Locations include...Most of central and eastern Douglas County, interior Coos and Curry counties, and Josephine County. This includes portions of Interstate 5 from north of Grants Pass to near Drain, portions of Highway 138 and the Tiller Highway, and portions of the Illinois Valley south of Obrien. Sunny Valley, Glendale, Azalea, Tiller and portions of Roseburg. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items may be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 25 to 39 mph are expected with higher gusts possible. Use extra caution. && $$ ORZ026-161200- /O.CON.KMFR.WI.Y.0034.181216T0000Z-181217T0000Z/ Jackson County- Including the cities of Medford and Ashland 206 PM PST Sat Dec 15 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... * Winds...Southeast 25 to 30 mph with gusts up to 55 mph. * Timing...Beginning this late this afternoon for the southern portion of the Bear Creek portions of the Rogue Valley from Talent southeastward. These winds are expected to spread into Medford Sunday and are likely to peak in strength Sunday morning. * Locations include...From Ashland to Central Point, as well as White City. This includes portions of Interstate 5, Highway 62, Highway 140, and the Tiller Highway. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items may be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Use extra caution. && $$ CAZ084-ORZ029-161200- /O.CON.KMFR.WI.Y.0034.181216T0600Z-181217T0600Z/ Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin- Including the city of Newell 206 PM PST Sat Dec 15 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SUNDAY... * Winds...South at 30 to 40 mph with gusts up to 55 mph, except locally higher in the mountains. * Timing...Late this evening through late Sunday evening. * Locations include...Bonanza, Modoc Point, Tulelake, Newell, and portions of highways 97, 140, and 139. * Impacts...Strong winds may make travel difficult, especially for high profile vehicles. Loose items may be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Use extra caution. && $$ BPN
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Dec 14, 8:58 PM PST, 8 hours 12 minutes earlier.
Area forecast discussion, Dec 14, 8:58 PM PST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
858 PM PST Fri Dec 14 2018
.DISCUSSION...The front that brought all the excitement today is
now off to our east, but showers have been slower to diminish than
expected. We're in the process of doing an update to raise pops
for this evening, but there is clearing immediately offshore, and
all guidance shows showers ending for most of us by midnight.
Travelers should note that snow levels have dropped, and it's
snowing in the Cascades. We don't think we'll see enough snow to
warrant an advisory, but if you're heading across the mountains
tonight, expect slippery conditions.
Once precipitation ends tonight, we'll see a break between
storms through much of tomorrow. However, the next front is
already approaching 140W this evening and is on tap for Sunday.
This front looks similar to what we saw today, except a little
slower, wetter, and probably just a notch weaker with the winds.
Now that the previous round of wind warnings and advisories has
expired, we'll work on getting the next set going for Sunday.
After a first glance at the 00Z models, it seems like we'll need
roughly the same wind headlines for Sunday that we had today:
high wind warnings at the coast, Shasta Valley, and east side and
wind advisories elsewhere. -Wright
&&
.AVIATION...For the 15/00Z TAFs...The front continues to move
through the region tonight and showers are developing in it's wake.
East of the Cascades, look for snow showers reducing visibilities
down to 2 miles, so temporary IFR remains possible this evening.
West of the Cascades, we'll see rain showers continue for the
evening before conditions clear up tonight. Mist and fog remains a
possibility tonight in some of the valleys. There are a lot of
clouds lingering tonight, so that should inhibit the potential for
fog. The air mass aloft is also quite cold, so that should help us
stay mixed before an inversion sets in tonight. Overall, just a
slight chance for fog formation tonight.
-Smith
&&
.PREV DISCUSSION... /Issued 237 PM PST Fri Dec 14 2018/
DISCUSSION...An unusually strong and sharply defined front is
making its way across the area, and as of this writing is just
beginning to pass over the Cascade crest. Strong winds will
continue to accompany this front as it passes through the East
Side this afternoon and evening, and High Wind Warnings and
Advisories remain in effect. Snow levels behind the front have
dropped considerably, down to just below 4000 feet, but
precipitation rates will also decrease. Therefore, snow is likely
to fall at many of the Cascade passes, as well as at Siskiyou
Summit, but we only expect to see a few inches to fall over the
next several hours, and no major impacts are expected.
Showers will continue this evening, then dissipate overnight as
high pressure briefly passes overhead. The exception will be the
south slopes of Mount Shasta, including Mount Shasta City and the
McCloud area, where upslope winds will continue to produce rain
and snow showers throughout the day.
The wet and windy pattern will continue, as we will begin to see
the effects of the next system by tomorrow evening. Gusty winds
return during the late afternoon, and precipitation should start
to make its way onshore in the evening and overnight.
Precipitation amounts should be higher than the previous, as this
front will be traveling slower and is expected to have much more
in the way of moisture. Snow levels will rise quickly to above
6000 feet by tomorrow evening, and will remain high until Sunday
evening, when the front passes and precipitation begins to taper
off. As a result, there is no threat expected from snow on any of
the area passes. Showers will continue into Monday as moist
onshore flow persists, and precipitation will never really leave
the area before the next front arrives Tuesday.
The Tuesday system is not expected to have the upper level support
of the previous events, but should still produce a fairly good
amount of precipitation, especially along the coast and the
Cascades, where the prevailing flow will be nearly perpendicular
to the terrain.
Models have trended a bit drier with the forecast from this point
on, with the preferred storm tack pushing north as upper level
ridging edges into California and builds north into southern
Oregon by midweek. There may be another front arriving late in the
week or early next weekend, but models are producing a wide array
of solutions, so confidence remains low. Have trended the
forecast towards a blend of the latest GFS and ECMWF, but expect
this will change as we head through the next several forecast
cycles. -BPN
MARINE...Updated 200 PM PST Friday 14 December 2018...The front
has moved onshore and winds have shifted southwest and are slowly
diminishing. Despite that, moderate to strong winds are still
expected through this evening. The most recent satellite hint a
surface low that developed along the front as it moved towards the
coast. This caused winds to ramp up fairly quickly earlier this
afternoon. Seas will remain hazardous through tonight. Seas will
improve for a brief time Saturday, but will come up again late
Saturday afternoon.
Improvement on Saturday morning will be slight and brief. Given the
brief break in the action, decided to keep the Hazardous Seas
Warning going through Saturday afternoon.
Another strong front will likely bring gales Saturday evening
through Sunday afternoon, and another swell train may bring the
highest seas of the season so far Sunday into Sunday night.
Confidence on gales is high, so went ahead and issued a gale warning
for all of the marine waters. Please see MWWMFR for more details.
After another brief break Sunday night into Monday morning, yet
another front will bring increasing south winds which could approach
gales late Monday afternoon and lasting through at least Tuesday
afternoon. Also high to very high seas are likely.
Multiple fronts are expected the rest of next week although there is
some consensus among the models that the storm track will shift
north of the waters. At the very least, we could still be dealing
with winds that will be at least small craft conditions. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 AM PST Sunday for ORZ021-022.
High Surf Warning from 4 AM Sunday to 4 PM PST Monday for
ORZ021-022.
CA...None.
Pacific Coastal Waters...Gale Warning from 4 PM Saturday to 4 PM PST Sunday for
PZZ350-356-370-376.
Hazardous Seas Warning until 4 PM PST Saturday for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 5:10 AM PST | High Wind Warning | MFR | Modoc, Siskiyou | 40 hr |
| Dec 15, 5:10 AM PST | Wind Advisory | MFR | Modoc, Siskiyou | 40 hr |
Nearby
High Wind Watches in California, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.